Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Los Angeles, CA

February 17, 2017Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 17, 2017, 1:16 PM PST for Ventura County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2017, 1:16 PM PST (21:16 UTC)
Expired
Feb 17, 2017, 4:00 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 9 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 2:25 PM PSTFLASH FLOOD2 Wnw Thousand Oaks, CASWIFT WATER RESCUE IN THOUSAND OAKS AREA, THREE MEN RESCUED ONE SWEPT DOWNSTREAM BY STRONG CURRENT. LOCATION NEAR 1200 BLOCK OF CAMINO DOS RIOS. BODY FOUND NEXT DAY,VICTIM DECEASED.
Feb 17, 3:30 PM PSTFLOOD1 Ese Oxnard, CASTREETS INUNDATED BY FLOOD WATER.
Feb 17, 3:30 PM PSTFLOOD1 Se Oxnard, CASTREETS INUNDATED BY FLOOD WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WGUS56 KLOX 172116
FFWLOX
CAC111-180000-
/O.NEW.KLOX.FF.W.0010.170217T2116Z-170218T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
116 PM PST FRI FEB 17 2017

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Ventura County in southwestern California...

* Until 400 PM PST

* At 110 PM PST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Flash flooding is
  expected to begin shortly if not already occuring. Flash flooding,
  mud, and debris flows are likely below the Solimar and Camarillo
  Springs burn areas. 

* Some locations that will experience flooding include...
  Solimar Burn Area...
  Springs Burn Area...
  Oxnard...
  Ventura...
  Camarillo...
  Fillmore...
  Ojai...
  Santa Paula...
  La Conchita...
  and Highway 33 between Wheeler Springs and Rose Valley Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately below the burn area should take immediate precautions 
to protect life and property. Quickly move away from the burn area 
only if it is safe to do so, otherwise shelter in place and move 
to a second storyor the highest location in your home to stay out 
of the path of fast-moving water and debris flows.

&&

LAT...LON 3404 11895 3409 11909 3409 11913 3414 11922
      3426 11929 3431 11939 3435 11944 3434 11945
      3437 11948 3440 11945 3442 11946 3444 11944
      3465 11944 3468 11923 3463 11909 3456 11900
      3441 11890 3428 11887

$$

MJ/RK
2 follow-up statements
101 
WGUS76 KLOX 172246
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
246 PM PST FRI FEB 17 2017

CAC111-180000-
/O.CON.KLOX.FF.W.0010.000000T0000Z-170218T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
246 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PST FOR
NORTHWESTERN VENTURA COUNTY...

At 240 PM PST, Doppler radar and automated rain gauges continued to 
indicated heavy rain falling over the area. Numerous gauges have 
received between 1 and 2 inches of steady rain over the last 2 
hours. Flash flooding is likely occuring or will begin shortly. Mud 
and Debris flows are also likely in and around the Springs burn 
areas, while mud was across the 101 freeway west of the Solimar burn 
area, limiting the 101 to one lane. Mountain roads will likely 
experience flooding and making them impassable in low-lying areas.

Some locations that will experience flooding include...
Oxnard, Thousand Oaks, Ventura, Camarillo, Fillmore, Ojai, Santa
Paula, Point Mugu State Park, Newbury Park, Point Mugu, Rose Valley,
La Conchita, Rincon Point, Moorpark, Port Hueneme, Meiners Oaks, 
Reyes Peak, Ventura Harbor, Highway 33 between Wheeler Springs, the 
Solimar and Springs burn areas, and Rose Valley Road and Naval Base 
Ventura County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

A Flash Flood Warning that includes a recent burn area means that 
flooding and debris flows are imminent or occurring. Residents 
living in or immediately downstream should take immediate 
precautions to protect life and property. Quickly move away from the 
burn area only if it is safe to do so, otherwise shelter in place 
and move to a second story or the highest location in your home to 
stay out of the path of fast-moving water and debris flows.

&&

LAT...LON 3404 11895 3409 11909 3409 11913 3414 11922
      3426 11929 3431 11939 3435 11944 3434 11945
      3437 11948 3440 11945 3442 11946 3444 11944
      3465 11944 3468 11923 3463 11909 3456 11900
      3441 11890 3428 11887

$$

MJ
556 
WGUS76 KLOX 172357
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
357 PM PST FRI FEB 17 2017

CAC111-180002-
/O.EXP.KLOX.FF.W.0010.000000T0000Z-170218T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
357 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING FOR VENTURA COUNTY WILL
EXPIRE AT 400 PM PST...

Although there are areas of moderate rain, the heavy rain has ended 
across the warning area. Flooding is no longer expected to pose a 
threat.  A Flood Advisory remains in effect for the area until 615 
PM PST, meaning urban and small stream flooding is possible through 
the afternoon.  Minor mud and debris flows are possible below the 
Solimar and Springs burn areas. Please continue to heed any 
remaining road closures.

LAT...LON 3404 11895 3409 11909 3409 11913 3414 11922
      3426 11929 3431 11939 3435 11944 3434 11945
      3437 11948 3440 11945 3442 11946 3444 11944
      3465 11944 3468 11923 3463 11909 3456 11900
      3441 11890 3428 11887

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:52 AM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 17, 10:52 AM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1052 AM PST Fri Feb 17 2017

Updated Aviation and Marine Discussions

.SYNOPSIS...
A strong trough of low pressure off the Central California Coast
will move over the region through Saturday bringing gusty winds
and rain and mountain snow. Rain, heavy at times will move over
the area today as the storm system's cold front move over the
region. Weak ridging aloft will establish on Sunday, then a series
of trough of low pressures will move ashore through midweek next
week.

&&

.SHORT TERM...(TDY-SUN)

Rainfall totals over two inches are already observed in the
mountains along the Santa Barbara South Coast. Expecting the
heaviest rain in Santa Barbara County now through early afternoon,
in Ventura County beginning at around 10am through later in the
afternoon and in LA County from early afternoon into the evening.
Numerous sites have reported wind gusts in excess of 40 mph with
Grapevine Peak gusting to 65+ mph. Conditions will change rapidly
during this storm, likely necessitating short fused warnings.

*** From Previous Discussion ***

The latest infrared imagery shows a strong upper- level trough of
low pressure currently centered near 38N and 133W, or about 880
miles west-northwest of Los Angeles. A diffluent flow pattern is
seen easily developing off the California Coast early this morning
as the storm is starting to intensify. The surface low
circulation sits just ahead of the upper-level trough center. With
diffluent flow aloft and the strong lifting taking place, the
surface low will deepen and intensify as it moves towards the San
Francisco Bay through this evening.

Isolated thunderstorms remain a threat areawide as deep lift
through the atmosphere should steepen lapse rates. Rainfall rates
are starting to approach a quarter-inch per hour this morning as
the diffluent area approaches Point Conception. Rainfall rates
should pickup through this morning as the instability and deep
lift punches in. Satellite passes offshore indicate 0.50 inch per
hour rainfall rates occurring offshore and these rates should
intensify by at least a factor of two as orographic lift comes
into play and the storm system interacts with the terrain.

A flash flood watch remains in effect from 7 am pst this morning
through Saturday morning for Santa Barbara, Ventura and Los
Angeles Counties. A tightening surface gradient will develop
through sunrise as the surface low center nudges closer to the
area. Strong southerly flow will bring gusty and potentially
damaging winds to all areas of Southwest California. Wind
headlines remain mostly intact, except a few tweaks were made to
start times. Southerly winds will interact with the topography to
enhance lift through today as the flow upslopes into the
Transverse Mountains. QPF values remain between two and six
inches for coastal and valley areas with up to five to ten inches
across the foothills and mountains. South-facing slopes will see
the highest precipitation totals across the area.

Snow levels between 7500 to 8000 feet this morning will gradually
fall through Saturday morning to between 5000 and 5500 feet. A
winter storm warning remains in effect from 7 am pst this morning
through Saturday morning. Snow amounts will really start to add up
after this afternoon as colder air aloft punches in. One foot to
two feet of snow is possible above 8000 feet with this storm
system. Local amounts up to three feet cannot be ruled out on
favored high mountain peaks. Snow amounts between 6000 and 7500
feet will likely range to between six and twelve inches.

The cold front with the system will move west to east over the
region between late this morning through this evening. The front
will exit Los Angeles County just after sunset. A showery weather
pattern will linger into Saturday night and the potential for
isolated thunderstorms will linger as the 500 mb cold pocket
moves over the area. Showers with isolated thunderstorms remain in
the forecast for some areas into Saturday evening.

Weak ridging should build in for Sunday and the area should dry
out.

.LONG TERM...(MON-THU)

Another system will approach the Central Coast between Sunday
night and Monday, then drift southward into Tuesday while losing
its punch. The best chance of rainfall looks to be for the Central
Coast where the best mositure is.

Models are still waffling for the pattern for mid-to-late week
next week, but model trends suggest troughing along the Central
California Coast between Tuesday night and Wednesday. With most
time and effort paid to the short-term, forecast remains
consistent for now.

&&

.AVIATION...17/1830Z.

At 18Z, there was no inversion or marine layer at KLAX.

Moderate confidence in general flight categories and wind speeds
today, but occasional lower cats are likely during brief heavier
downpours. There is a 20 percent chance of a thunderstorm at any
TAF site through Saturday. Low confidence in TAFS after 06z, as
CIGS should be above 030 but could be lower...and SE winds should
reform but very unsure of strength.

KLAX...Moderate confidence in SE winds 20+ KT through 21Z. There
is a chance that the ends briefly turn southwest 23-02Z, but also
a chance that they stay south to southeast. SE winds are likely
again after 03Z, but confidence is low as to strength. 40 percent
chance of 10+ KT. Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.

KBUR...Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.

&&

.MARINE...17/900 AM.

...Very Dangerous Conditions Today...

A very dangerous storm system will bring strong SE winds, very
steep seas, low visibility due to rain, and thunderstorms to the
area today. Wind gusts to 52 KT has already been reported at the
Cape San Martin buoy (46028)...and gusts to 45 KT are expected at
times everywhere today. Channels and passages between islands
will likely see locally enhanced winds. This is a dangerous
situation, as such winds will create very steep seas exceeding 10
feet. These winds will weaken tonight but will remain gusty at
times with steep seas likely lingering. Expect Small Craft
Advisories (SCA) to follow the Gale Warnings tonight into
Saturday. Gusty NW winds should form quickly NW of San Nicolas
Island Saturday night and Sunday. High confidence in a moderately
large west to northwest long period swell building in Saturday and
Sunday as well...which will create dangerous breaking waves near
shore.

Moderate confidence of thunderstorms forming over the coastal
waters this afternoon through Saturday...but confidence is low in
terms of timing and severity.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST Sunday for zones
      34-35-39>41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 4 PM PST this afternoon for
      zones 34-36-39. (See LAXNPWLOX).
     High Wind Warning in effect until 4 PM PST this afternoon for
      zones 35-549-550. (See LAXNPWLOX).
     Flash Flood Watch in effect through Saturday morning for
      zones 35-36-38>41-44>46-52>54-59-87-88-547-549-550. (See LAXFFALOX).
     High Wind Warning in effect until 10 PM PST this evening for
      zones 37-38-51-52. (See LAXNPWLOX).
     Wind Advisory in effect until 7 PM PST this evening for zones
      40-41-44-45-547. (See LAXNPWLOX).
     High Wind Warning in effect until 7 PM PST this evening for
      zones 46-87-88. (See LAXNPWLOX).
     Winter Storm Warning in effect until 11 AM PST Saturday for
      zones 53-54. (See LAXWSWLOX).
     Wind Advisory in effect until 10 PM PST this evening for zone
      59. (See LAXNPWLOX).
PZ...Gale Warning in effect until 4 PM PST this afternoon for
      zones 645-670-673. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PST this evening for zones
      650-655-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
High surf will impact area beaches Sunday and create hazards in
the surf zone.

&&

PUBLIC...Hall/jld
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Hall

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 5:02 AM PSTAreal Flood AdvisoryLOXSanta Barbara12 hr
Feb 17, 7:47 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo6 hr
Feb 17, 9:27 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura3 hr
Feb 17, 12:17 PM PSTAreal Flood AdvisoryLOXVentura8 hr
Feb 17, 12:24 PM PSTAreal Flood AdvisoryLOXLos Angeles12 hr
Feb 17, 12:33 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 17, 2:07 PM PSTSmall Craft AdvisoryLOX43 hr
Feb 17, 2:23 PM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 17, 3:56 PM PSTFlash Flood WarningLOXVentura3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.